Here’s What Happened When I Went Off Birth Control Pills for Two Weeks

Here’s What Happened When I Went Off Birth Control Pills for Two Weeks

I’ve taken birth control tablets since the age of fifteen. My gynecologist prescribed me the pills because my periods would occur every two weeks. It was very uncomfortable (and filthy!). Today, I’m 23. I’ve been on some type of hormone birth control pills for the past seven years. I didn’t realize just how much I needed it until recently, after an awful two-week period. The side effects that resulted and the frustration of obtaining an updated prescription were an absolute nightmare.

I’m not normally an unreliable person I’m not a bad person. But between having to rush to take an airplane or planning a weekend getaway and putting on a coat in the frigid winter weather I forgot my pills in my pack. I realized that they had disappeared one day later, so I destroyed my entire apartment. My office desk didn’t produce any results nor did a search at home. After another round of turning my pockets and bags upside down. I became finally resigned to the knowledge that the bag was missing and I’d have to buy an entirely new one.

Four days with no pills when I sent a refill request to my pharmacy. I was beginning to feel somewhat odd. I was feeling moodier extremely anxious and extremely achy everywhere–basically normal PMS, but with steroids. At the end of day five my pharmacist informed me that it was too early to refill my prescription and my insurance didn’t pay for it. My symptoms were becoming more severe but not bad enough for me to be able to pay $50 to buy an additional pack which I could have at no cost.

I’m a busy person and don’t like using the phone I was not in a hurry to contact my insurance provider. I’ll leave the phone and have my period, and then begin with a fresh one according to the usual time I thought. It’ll be a bit annoying, but nothing to worry about. I was wrong, incorrect, and also incorrect. I began to notice spotting the following day, and I started to suffer from terrible headaches. I’m used to having headaches however, these were more severe than what I’d experienced previously. The pain would begin behind my eyes and spread in a sharp direction towards the side of my head. Ibuprofen was ineffective, that’s why I would sit for hours with an unbearable headache that was accompanied by joint pains, cramps, and generally a moody disposition.

After about an entire week. I called in and contacted the company I am insured with. I explained that I’d lost my backpack and was required to get a refill in an urgent situation. They weren’t very helpful. It is extremely difficult–at the very least for my insurance company–to get a package filled prior to the usual time. I was given a delay for several days. In the meantime, my headaches turned into something that I have never had before headaches. I was sitting at my desk while working and watching a computer screen illuminated by florescent light caused me to wish to vomit. The relief came when I laid down in a peaceful dark space with my hands firmly over my eyes.

The time when I usually waited for the medication I was taking would get filled. I was suffering from a severe headache. I went to my local pharmacy and picked up another packet of pills. I’m now back on them with no adverse side consequences to note. The whole experience has led me to wonder whether this was a common thing. Are women all over the world experiencing strange withdrawal symptoms after stopping using hormonal birth control?

I asked Sara Twogood, MD, associate director of the department of clinical obstetrics, gynecology, and clinical obst within the University of Southern California Keck School of Medicine. The doctor said that the symptoms were not uncommon however, they probably had nothing to be related to “pill withdrawal” and everything to have to do with the biology. If you experienced bad menstrual symptoms before taking birth medication to control it, she says these symptoms will recur after the hormones they contain have been eliminated from your body.

“A lot of women go on it for acne or PMS, there are so many different benefits,” Dr. Twogood says. “If you went on it, to begin with, because of irregular periods, for example, when you stop it, there’s a pretty good chance you’re going to have irregular periods again.”

Here's What Happened When I Went Off Birth Control Pills for Two Weeks

Since the majority of women have been taking hormonal birth control pills for many years. When they finally decide to stop using it, the doctor. Twogood says it’s common to not connect two and two and then realize that the issues that they experienced prior to the pill returned. What about the migraines I suffered? I’ve never had so severe headaches. I certainly didn’t have those prior to the time I began taking birth medication to control my migraines.

The doctor. Twogood says I probably have a predisposition to having migraines over the past seven years that I’ve been taking hormonal birth control and the pills were slowing them down. Therefore, I’m guessing I will have this to anticipate the day I finally decide to come back on them. If women are experiencing symptoms that aren’t helping after quitting birth control pills, Doctor. Twogood urges them to observe for four months and monitor their symptoms in an effort to identify a pattern since it’s more often than not that birth control pills are at fault.

To receive the best wellness advice we can send to your inbox, sign-up for our Healthy Living newsletter

“If women are having irregular cycles or some irregular symptoms, I would really want them to monitor those symptoms as long as they weren’t severe,” she adds. “I would want them to monitor it for about 3 to 4 months. Keep a journal and track your period and see if you can find any other associations.”

My symptoms only lasted for as long as the time it takes me to purchase a new pack of pills. I’m not anticipating migraines that I’ll experience once I’m off contraceptives. I’m keeping more precise in the loop of where I’ve left my pills so I don’t ever lose them again.

Pill

The pill, aka oral contraception, may still be what many women think of first when they think of birth control. But there are more types of birth control pills than ever before: combination pills that contain estrogen and progestin, progestin-only pills, and extended-cycle pills that reduce the frequency of your period. A conversation with your healthcare provider can help you find the one that’s right for you.

Leave a Reply

AllEscort